Jump to content
Sclero Forums
Sign in to follow this  
Chopper

Gastroparesis - cycle or constant?

Recommended Posts

Hello,

 

Since gastroparesis (GP) was discovered last August, it has slowly worsened. The low fat/low fiber diet wasn't enough, so I now take Erythromycin before each main meal (3 times a day). I also take 20mg daily of omeprazole. When I got my diagnosis of limited scleroderma this week, the doctor said they weren't putting me on any meds. I'll soon be put on thyroid medicine when I see an endocrinologist, and the doctor is curious to see if that will help with the gastroparesis.

Has anyone here noticed that medicine for underactive thyroid improved their gastroparesis? If not, has their gastroparesis stayed somewhat constant, or does it cycle? I'm wondering to expect in this department.

 

Thanks,

Chopper


Limited Scleroderma, Hashimotos Thyroiditis, Celiac, Gastroparesis, GERD, and Gastritis.

Share this post


Link to post
Share on other sites

Hi Chopper,

 

I take thyroid medication and haven't found that it made any difference to my gastroparesis. I also take Motilium which I do find helps. A couple of months ago I was prescribed tetracycline which I take 7 days on / 7 days off for bacterial overgrowth in the small intestine and that has made a world of difference in my symptoms. I could be wrong, but it is my impression that gastroparesis usually progresses slowly and doesn't wax and wane.

 

Best wishes,


Jeannie McClelland

(Retired) ISN Director of Support Services

(Retired) ISN Sclero Forums Manager

(Retired) ISN Blog Manager

(Retired) ISN Assistant News Guide

(Retired) ISN Artist

International Scleroderma Network

Share this post


Link to post
Share on other sites

Hi Chopper...I actually took thyroid medication for many years prior to being diagnosed with Gastroparesis (I had to have my thyroid gland removed). I was diagnosed with Gastroparesis in 2007 and have pretty much stuck to a liquid diet since then because of bacterial overgrowth and my stomach not emptying correctly. I do take Reglan (I have no other options now as nothing else worked) but try to limited it to 1 per day because of the side effects. I was sick for several years before being being diagnosed with Gastroparesis and pretty sick...since then, I have really limited my diet and seem to manage it pretty well. Also, had another gastro study done and my stomach is still emptying at the same rate as it was in 2007...seems to be stable at the moment. Thanks.

 

Best regards, Mollie

Share this post


Link to post
Share on other sites

Jeannie,

 

Thank you for your reply. It was a young doctor that I met with, so maybe she was just giving a hopeful thought. From what I've read so far, and your input, it seems this just comes with the territory. The silver lining is I'm finally back to the weight I was in junior high! That part, and only that part, has been nice!


Limited Scleroderma, Hashimotos Thyroiditis, Celiac, Gastroparesis, GERD, and Gastritis.

Share this post


Link to post
Share on other sites

Mollie,

 

Thank you for your reply. I had a feeling that the two were probably not connected. When I was diagnosed with general practitioner I consulted with a dietician online who specializes in gastroparesis. She was soooo helpful and really knows her stuff. I feel I have been able to avoid alot of pain and/or discomfort by following her suggestions. I can still handle solid foods, but they are soft, small portions, and are low fat and very low fiber; and it seems the erythromycin helps.

 

What has the weight loss been like for you, for example, are you at a healthy weight that you're able to maintain? Do you take nutrition supplements?


Limited Scleroderma, Hashimotos Thyroiditis, Celiac, Gastroparesis, GERD, and Gastritis.

Share this post


Link to post
Share on other sites

Hi...I actually have a weight problem and my endocrinologist is hopeful that increasing my T3 might beneficial in losing some weight. Since I'm on Prednisone , she thinks that if I do need more T3, the combo might be the cause of my weight gain over the past 2 years. It's very frustrating when you really don't eat much but you still gain weight. Just started my new meds so it will be a wait and see for now. Thanks much.

 

Regards...Mollie

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×